Cold remedies: What works, what doesn't, what can't hurt

content provided by mayoclinic.com

Cold remedies: What works, what doesn't, what can't hurt

Cold remedies are almost as common as the common cold, and many are nearly as ancient. The use of chicken soup as a congestion cure dates back centuries. But is longevity any guarantee that a cold remedy works? Do effective cold remedies even exist? Here's a look at some common cold remedies and what's known about them.

Cold remedies: What works

If you catch a cold, you can expect to be sick for one to two weeks. But that doesn't mean you have to be miserable. These remedies may help:

  • Water and other fluids. You can't flush a cold out of your system, but drinking plenty of liquids can help. Water, juice, clear broth or warm lemon water with honey helps loosen congestion and prevents dehydration. Avoid alcohol, coffee and caffeinated sodas, which make dehydration worse.
  • Salt water. A saltwater gargle — 1/4 to 1/2 teaspoon salt dissolved in an 8-ounce glass of warm water — can temporarily relieve a sore or scratchy throat.
  • Saline nasal drops and sprays. Over-the-counter saline nasal drops and sprays combat stuffiness and congestion. In infants, experts recommend instilling several saline drops into one nostril, then gently suctioning that nostril with a bulb syringe (push the bulb in about 1/4 to 1/2 inch, or about 6 to 12 millimeters). Saline nasal sprays may be used in older children. Unlike nasal decongestants, saline drops and sprays don't lead to a rebound effect — a worsening of symptoms when the medication is discontinued — and most are safe and nonirritating, even for children.
  • Zinc. For years, cold sufferers have treated their symptoms with over-the-counter remedies containing zinc. But without sound evidence to support this treatment, doctors generally didn't recommend it. Now a comprehensive analysis of clinical-trial data on zinc and colds has concluded that zinc really does appear to be beneficial. The conclusion comes with a few caveats. Researchers haven't determined the most effective formulation, dose or duration of zinc treatment for colds. Zinc lozenges can leave a bad taste in your mouth, and some trial participants reported nausea as a side effect of the lozenges. Zinc-based nasal sprays, not included in the recent, positive analysis, pose a different problem; the Food and Drug Administration (FDA) warns that these products can take away your sense of smell, possibly for good.
  • Chicken soup. Generations of parents have spooned chicken soup into their sick children. Chicken soup may be soothing because of its possible anti-inflammatory and mucus-thinning effects.
  • Over-the-counter cold and cough medications in older children and adults. Nonprescription decongestants and pain relievers offer some symptom relief, but they won't prevent a cold or shorten its duration, and most have some side effects. If used for more than a few days, they can actually make symptoms worse.

    Experts agree that these medications are dangerous in children younger than age 2. The FDA is evaluating the safety of over-the-counter cold and cough medications in older children.

    Keep in mind that acetaminophen (Tylenol, others) can cause serious liver damage or liver failure if taken in doses higher than recommended. It's common for people to take Tylenol in addition to flu medications that also contain acetaminophen, which can lead to acetaminophen overdoses. Read the labels of any cold medication carefully to make sure you're not overdosing.

    If a cough lasts after your other cold symptoms have resolved, see your doctor. In the meantime, try soothing your throat with warm lemon water and honey and humidifying the air in your house. Avoid giving honey to infants.

  • Antihistamines. First-generation (sedating) antihistamines may provide minor relief of several cold symptoms, including cough, sneezing, watery eyes and nasal discharge. However, results are conflicting and the benefits may not outweigh the side effects.
  • Humidity. Cold viruses thrive in dry conditions — another reason why colds are more common in winter. Dry air also dries the mucous membranes, causing a stuffy nose and scratchy throat. A humidifier can add moisture to your home, but it can also add mold, fungi and bacteria if not cleaned properly. Change the water in your humidifier daily, and clean the unit according to the manufacturer's instructions.

Cold remedies: What doesn't work

The list of ineffective cold remedies is long. A few of the more common ones that don't work include:

  • Antibiotics. These destroy bacteria, but they're no help against cold viruses. Avoid asking your doctor for antibiotics for a cold or using old antibiotics you have on hand. You won't get well any faster, and inappropriate use of antibiotics contributes to the serious and growing problem of antibiotic-resistant bacteria.
  • Over-the-counter cold and cough medications in young children. OTC cold and cough medications may cause serious and even life-threatening side effects in children. The FDA warns against their use in children younger than age 2. The Consumer Healthcare Products Association (CHPA) has voluntarily modified consumer product labels on over-the-counter (OTC) cough and cold medicines to state "do not use" in children under 4 years of age, and many companies have stopped manufacturing these products for young children. The FDA is evaluating the safety of these medications in older children.

Cold remedies: What probably doesn't hurt

In spite of ongoing studies, the scientific jury is still out on popular cold remedies such as vitamin C and echinacea. Here's an update on some common alternative remedies:

  • Vitamin C. It appears that for the most part taking vitamin C won't help the average person prevent colds. However, taking vitamin C before the onset of cold symptoms may shorten the duration of symptoms. Vitamin C may provide benefit for people at high risk of colds due to frequent exposure — for example, children who attend group child care during the winter.
  • Echinacea. Studies on the effectiveness of echinacea at preventing or shortening colds are mixed. Some studies show no benefit. Others show a significant reduction in the severity and duration of cold symptoms when taken in the early stages of a cold. One reason study results have been inconclusive may be that the type of echinacea plant and preparation used from one study to the next have varied considerably. Research on the role of echinacea in treating the common cold is ongoing. In the meantime, if your immune system is healthy and you are not taking prescription medications, using echinacea supplements is unlikely to cause harm.

Take care of yourself

Although usually minor, colds can make you feel miserable. It's tempting to try the latest remedy, but the best thing you can do is take care of yourself. Rest, drink fluids and keep the air around you moist. Remember to wash your hands frequently.

Last Updated: 2011-02-22
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version